Posted by VMBW on November 2, 2001, at 17:48:17
In reply to Re: 4 Weeks off Effexor » BobS., posted by Cam W. on November 1, 2001, at 18:46:45
I too would like to thank you for your positive post on Effexor discontinuation. I've been on the XR for a few years but would like to try to discontinue for a number of reasons. The posts on this board, however, certainly make you wonder if it's a good idea. I have an even greater concern because I experienced "withdrawal from hell"about 6 years ago when I discontinued parnate - hospitatlized and nearly didn't make it. I am truly leary of a similar experience because I don't think I'd survive. That may seem like a good reason not to discontinue but I have a number of reasons why I would like to try. The reason I'm responding to your post is because I'd like to ask you a few questions. Roughly, what percentage of individuals that you have seen in your experience actually have major withdrawal? I'm guessing that a there is a large number of people who successfully discontinue every day but this board probably is visited most frequently by people experiencing difficulties (msyself included). Maybe we just don't get the benefit of hearing about the success stories. Second, how severe are the withdrawal symptoms that you HAVE seen. Are they mostly physical, i.e, nausea, muscle and joint aches, or are they predominantly emotional. I think I could handle most of the physical problems such a flu symptoms, but the emotional side is what scares me. I realize that your experience is just a very small sample and would only be anectodal but any feedback would be greatly appreciated. Thanks
Bob - Ask your doctor about giving you 2 to 4 weeks of Prozac™ 10mg (or generic fluoxetine 10mg). Decrease your Paxil to as low a dose as comfortable, then add the Prozac 10mg in the morning. Take the two SSRIs together for a week or two (depending on the severity of the Paxil symptoms you have experienced in the past), then stop the Paxil. Continue the Prozac 10mg for another week or two and then stop. If withdrawl symptoms return after stopping the Paxil, have your doctor raise the Prozac dose to 20mg (2x10mg) for a week, and then decrease to Prozac 10mg for another week.
> Because of Prozac's long half-life and active metabolite (desmethylfluoxetine - aka norfluoxetine), this SSRI should leave the body slow enough not to cause any withdrawl symptoms.
> Personally, I have seen the most problems with the regular Effexor, with it's 5 hour half-life. I have seen one elderly gentleman go through mini-withdrawls every night, because the pharmacy had given him 37.5mg regular tablets and not the XR capsules.
> Paxil's cholinergic rebound can be troublesome in some people withdrawing from it. It can mimic some of the symptoms of serotonin withdrawl (eg sweating and tremor). If this is the case, your doc may have to give you a low dose (0.5mg to 1mg/day) of an anticholinergic like Cogentin™ (benztropine) or some other similar drug and withdraw from one effect at a time.
> I hope that this is of some help. - Cam
> P.S. Perhaps, print this out and take it to your doctor.